Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 296, NWS Goodland, KS

July 26, 2018Dundy County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 26, 2018, 4:24 PM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 4:24 PM MDT (22:24 UTC)
Expired
Jul 26, 2018, 5:04 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 4:19 PM MDTSevere Thunderstorm WatchSPC7 hr
Jul 26, 1:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WUUS53 KGLD 262224
SVRGLD
COC125-NEC057-262315-
/O.NEW.KGLD.SV.W.0296.180726T2224Z-180726T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
424 PM MDT THU JUL 26 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Yuma County in northeastern Colorado...
  Northwestern Dundy County in southwestern Nebraska...

* Until 515 PM MDT.

* At 424 PM MDT, severe thunderstorms were located along a line
  extending from 16 miles south of Lamar to 7 miles north of Eckley,
  moving southeast at 10 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Eckley, Alvin and Wauneta. 

This includes Highway 385 between mile markers 248 and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10205 4035 10198 4023 10184 4008 10243
      4022 10263 4037 10205
TIME...MOT...LOC 2224Z 315DEG 9KT 4034 10208 4022 10252 

HAIL...1.50IN
WIND...70MPH
 
$$

JN
2 follow-up statements
981 
WWUS53 KGLD 262251 RRA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
451 PM MDT THU JUL 26 2018

COC125-NEC057-262315-
/O.CON.KGLD.SV.W.0296.000000T0000Z-180726T2315Z/
Yuma CO-Dundy NE-
451 PM MDT THU JUL 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL YUMA AND WEST CENTRAL DUNDY COUNTIES...

At 451 PM MDT, severe thunderstorms were located along a line
extending from 18 miles northeast of Wray to 4 miles north of Eckley,
moving southeast at 10 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

These severe thunderstorms will remain over mainly rural areas of
east central Yuma and west central Dundy Counties.

This includes Highway 385 between mile markers 248 and 252.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4028 10201 4029 10195 4023 10184 4008 10243
      4013 10247 4025 10211
TIME...MOT...LOC 2251Z 315DEG 9KT 4029 10202 4017 10246 

HAIL...1.50IN
WIND...70MPH
 
$$

JN
072 
WWUS53 KGLD 262304
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
504 PM MDT THU JUL 26 2018

COC125-NEC057-262314-
/O.CAN.KGLD.SV.W.0296.000000T0000Z-180726T2315Z/
Yuma CO-Dundy NE-
504 PM MDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA AND WEST
CENTRAL DUNDY COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado. A Severe Thunderstorm Watch also remains in
effect until 1100 PM MDT for southwestern Nebraska.

LAT...LON 4028 10201 4029 10195 4023 10184 4008 10243
      4013 10247 4025 10211
TIME...MOT...LOC 2303Z 315DEG 9KT 4027 10199 4015 10243 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:47 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 26, 2:47 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 26 2018

Northwest flow continues over the High Plains over a broad, but
weak, southeasterly low level flow. The directional shear is
resulting in rather large deep layer shear values of 50kts this
afternoon, which combined with weak to moderate instability has
resulted in an environment favorable for rotating updrafts.
Moisture is also plentiful, with precipitable water values of
1-1.5 inches and surface dew points in the 60s. Perhaps the one
lacking ingredient for more widespread convection is lift, with
only the hint of shortwave trough embedded in the northwest flow.
There is the tail end of an old front/outflow boundary located
north to south in northwest Colorado which may be a focus for
convection. Expect storms to continue to increase in coverage this
afternoon and evening as the upper shortwave moves across. HRRR
continues to suggest an MCS/thunderstorm cluster moving south out
of Nebraska and along the Colorado/Kansas border area late tonight
and during the overnight, possible posing a damaging wind gust
threat in those areas. Storm motions are rather fast at around
15kt and any right movers at 20-30kts, so despite the high
moisture not anticipating a flash flood threat tonight. As has
been the case the last few mornings, patchy dense fog will develop
overnight and persist into early Friday morning before
dissipating.

Not much changes for the general set up on Friday afternoon.
Another weak shortwave trough comes through in the northwest flow,
with impressive deep layer shear and even more instability than
today. Scattered afternoon storms will develop, some severe, with
large hail and damaging winds the main threats. Better chances
will occur Friday evening with SPC upgrading to an enhanced risk
(see Long Term section). High temperatures on Friday will be in
the lower 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM MDT Thu Jul 26 2018

At the start of the long term, an upper high continues over the
desert southwest with troughing and an upper low pressure system
extending from southeastern Canada into the eastern CONUS. Between
these two features, fast northwest flow aloft is expected over
the tri-state region.

Friday evening and overnight appears to be an interesting period. A
weak shortwave passing through the northwest flow and a surface
boundary coming down from Nebraska will aid in the development of
thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots
or greater, steep lapse rates and good moisture in place, severe
thunderstorms are expected. Exact locations are still in question.
However, it appears that storms should fire over higher terrain west-
northwest of the CWA during the afternoon hours, with shear
supporting supercell development. Heading into the evening and
overnight, storms should congeal into a line, traveling
southeastward across the region. The main threats will be damaging
winds and large hail. Guidance including PWATS of 1 to 2 inches
suggest that heavy rainfall will be a concern as well.

A similar pattern remains in place through the weekend and unsettled
weather is anticipated to continue. Additional disturbances will
pass through the northwest flow (including a strong shortwave late
Sunday), generating storm chances through Monday morning. Severe
storms cannot be ruled out on Saturday and Sunday depending on how
well the lower levels recover from the previous day's convection.
Will continue to monitor in the coming days. Drier air and
surface high pressure move into the area on Monday, resulting in a
dry forecast through Thursday.

High temperatures decrease from the 80s on Saturday to the mid 70s
to low 80s on Sunday and Monday. Temperatures increase thereafter,
reaching the low 90s on Thursday. Low temperatures range from the
mid 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 244 PM MDT Thu Jul 26 2018

Widely scattered thunderstorms will continue through the afternoon
and evening hours, which may briefly impact either KGLD or KMCK
with reduced visibility, lowered ceilings and a few lightning
strikes. Given the scattered nature of the storms, difficult to
pin down exact timings, so used rather long period VCTS as
prevailing conditions. At KGLD, there is the possibility of an MCS
impacting the terminal late tonight and during the overnight with
a period of gusty winds. Overnight, expecting patchy fog and low
clouds to develop which may persist into Friday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, Jul 26, 2:53 PM MDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MDT Thu Jul 26 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms will develop across the area this
afternoon. Although coverage will be sparse, any storm that develops
has the potential of producing large hail and damaging winds.

Tonight, storms will increase in coverage, particularly across
northeast Colorado and adjacent areas of northwest Kansas and
southwest Nebraska. Some of these storms may be severe with damaging
winds gusts, large hail and locally heavy rainfall. The threat for
damaging wind gusts may continue into the overnight hours as the
storms merge into a cluster and move into west central Kansas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated to develop across the region
Saturday afternoon with large hail and damaging winds as the main
threats. The better chance for severe thunderstorms will be Saturday
evening into the overnight hours, with damaging winds, large hail,
and heavy rainfall as hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 26, 4:05 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             18 N FLAGLER            39.55N 103.00W
07/26/2018  E0.25 INCH       KIT CARSON         CO   TRAINED SPOTTER

            REPORT OF PEA-SIZED HAIL VIA TRAINED
            SPOTTER.

&&

JRP
Local storm report, Jul 26, 4:09 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 SW WRAY               40.07N 102.24W
07/26/2018  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

            QUARTER-SIZED HAIL - REPORTED AT 1220 WENDY
            WAY.

&&

SJS
Special weather statement, Jul 26, 4:12 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM CDT THU JUL 26 2018

KSZ028-262245-
Logan KS-
512 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN COUNTY UNTIL
545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Monument, or 12 miles south of Oakley, moving south at
20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Logan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3903 10104 3902 10084 3877 10083 3878 10111
TIME...MOT...LOC 2212Z 001DEG 18KT 3895 10094

JN
Local storm report, Jul 26, 4:13 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 SSE WRAY              40.06N 102.22W
07/26/2018  E0.50 INCH       YUMA               CO   TRAINED SPOTTER

            REPORT OF DIME-SIZED HAIL NEAR WRAY,
            COLORADO VIA A TRAINED SPOTTER.

&&

JRP
Special weather statement, Jul 26, 4:16 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
416 PM MDT THU JUL 26 2018

COZ091-262245-
Kit Carson County CO-
416 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Seibert, moving south at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 403 and
414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3947 10295 3951 10283 3931 10262 3922 10292
TIME...MOT...LOC 2216Z 341DEG 19KT 3943 10287

JN
Local storm report, Jul 26, 4:24 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     1 ENE WRAY              39.97N 102.21W
07/26/2018  E60 MPH          YUMA               CO   TRAINED SPOTTER

            60 MPH WINDS WITH QUARTER-SIZED HAIL.

&&

SJS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:30 PM MDTFlash Flood WarningGLDDundy2 hr
Jul 26, 4:33 PM MDTTornado WarningGLDDundy27 min
Jul 26, 4:40 PM MDTSevere Thunderstorm WarningGLDDundy50 min
Jul 26, 5:15 PM MDTSevere Thunderstorm WarningGLDDundy30 min
Jul 26, 5:26 PM MDTSevere Thunderstorm WarningGLDRed Willow34 min
Jul 26, 1:14 PM MDTSpecial Weather StatementGLDCheyenne31 min
Jul 26, 3:18 PM MDTSpecial Weather StatementGLDYuma27 min
Jul 26, 3:20 PM MDTSpecial Weather StatementGLDKit Carson40 min
Jul 26, 3:34 PM MDTSevere Thunderstorm WarningGLDKit Carson41 min
Jul 26, 3:40 PM MDTSpecial Weather StatementGLDCheyenne50 min
Jul 26, 3:42 PM MDTSevere Thunderstorm WarningGLDYuma33 min
Jul 26, 4:04 PM MDTSpecial Weather StatementGLDPhillips41 min
Jul 26, 4:14 PM MDTSevere Thunderstorm WarningGLDYuma46 min
Jul 26, 4:16 PM MDTSpecial Weather StatementGLDKit Carson29 min
Jul 26, 4:37 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson53 min
Jul 26, 4:43 PM MDTSevere Thunderstorm WarningGLDYuma47 min
Jul 26, 4:55 PM MDTSevere Thunderstorm WarningGLDYuma35 min
Jul 26, 5:02 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma43 min
Jul 26, 5:53 PM MDTSevere Thunderstorm WarningGLDKit Carson37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.